Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at May 19, 2023, 4:00 PM MST for Yavapai County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2023, 4:00 PM MST (23:00 UTC)
- Expired
- May 20, 2023, 12:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 10:40 PM MST | FLASH FLOOD | 2 Nnw Black Canyon City, AZ | A COUNTY ALERT STREAM GAGE ON BLACK CANYON CREEK AT MAREN AVE REPORTED A 1.97 FT RISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 400 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WGUS55 KFGZ 192300
FFWFGZ
AZC025-200700-
/O.NEW.KFGZ.FF.W.0004.230519T2300Z-230520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
400 PM MST Fri May 19 2023
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona along Black Canyon, Turkey
Creek, and Castle Creek...
* Until midnight MST Saturday.
* At 358 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Crown King, Castle Hot Springs, Rock Springs, Bumble Bee, Lake
Pleasant, Black Canyon City, Hazlett Hollow Campground and Turney
Gulch Group Campground.
This includes the following highways...
Interstate 17 between mile markers 242 and 251.
This includes the following creeks, washes and rivers...
Buckhorn Creek, Boulder Creek, Hamlin Wash, Amazon Gulch,
Hassayampa River, Oak Creek, Wolf Creek, Turkey Creek, Castle
Creek, Tussock Spring Creek, Black Canyon Creek, Sycamore Creek,
Agua Fria River, Little Buckhorn Creek, Black Canyon, Whipsaw
Creek, East Fork Castle Creek, Cedar Creek, Antelope Creek, French
Creek, Tuscumbia Creek, North Fork Rock Creek, Banty Creek,
Cottonwood Creek, Buzzard Roost Creek, Rock Creek, Bear Creek, Ash
Creek and Mineral Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3408 11218 3419 11235 3430 11235 3436 11222
3431 11217 3406 11211 3407 11212 3404 11212
3405 11216 3404 11216 3397 11220 3396 11224
3392 11224 3388 11228 3393 11246 3403 11262
3413 11248 3397 11228
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RKR1 follow-up statement
126
WGUS75 KFGZ 200658
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1158 PM MST Fri May 19 2023
AZC025-200708-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-230520T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1158 PM MST Fri May 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR
YAVAPAI COUNTY...
Flood waters are beginning to recede. However, elevated water levels
are likely to continue over the next few hours. Please continue to
use caution near Castle Creek and Black Canyon Creek and heed
remaining road closures.
LAT...LON 3408 11218 3419 11235 3430 11235 3436 11222
3431 11217 3406 11211 3407 11212 3404 11212
3405 11216 3404 11216 3397 11220 3396 11224
3392 11224 3388 11228 3393 11246 3403 11262
3413 11248 3397 11228
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:00 PM MST, 2 hours earlier.
Area forecast discussion, May 19, 2:00 PM MST, 2 hours before
Area Forecast Discussion National Weather Service Flagstaff AZ 200 PM MST Fri May 19 2023 .SYNOPSIS...Thunderstorm chances will continue each afternoon and evening through the weekend across northern Arizona, especially over higher terrain. The main concerns include hail, gusty winds, and brief downpours that may lead to localized flooding. Thunderstorm chances decrease by early next week with a return to dry, warmer and breezy weather by midweek. && .DISCUSSION...A weak trough will remain over Arizona through Monday. Moisture will remain entrenched across the area with showers and thunderstorms from late morning through early evening each day with the onset of daytime heating. Look for day to day variations in storm coverage but there is expected to be a gradual downturn in activity as the air mass begins to slowly dry. It will remain relatively cold aloft so all storms will be capable of producing small hail with isolated storms producing hail up to quarter size. Strong thunderstorm winds should not be an issue with only light winds aloft to mix to the surface and a fairly cool boundary layer for weak evaporative cooling. As always, watch out for that cloud-to-ground lightning. From Tuesday onward...Dry southwest flow will develop over Arizona. We could squeeze in one more day of isolated showers and thunderstorms north of the Mogollon Rim as the last vestiges of moisture exit the state. Beyond that, warm and dry conditions move in. Hate to say it but the showers and storms of today will be replaced by windy conditions toward the end of next week as a dry trough moves across the western states. && .AVIATION...For the 00Z TAF Package...Expect scattered showers and thunderstorms through 02Z then diminishing to isolated overnight. Outflow winds to 25-35 knots and MVFR conditions are the main hazards. Scattered showers and thunderstorms returning by late Saturday morning. Aviation discussion not updated for TAF amendments. && .DISCUSSION...Scattered to numerous thunderstorms (40 to 80 percent chance) on Saturday, especially along and north of the Mogollon Rim and White Mountains. Thunderstorms are expected again on Sunday with the greatest chances (40 to 60 percent) along and north of the Mogollon Rim. Monday through Wednesday...Thunderstorm chances generally decrease Monday into early next week. Storms that do form may create frequent lightning, gusty erratic outflow winds and heavy downpours. Dry and windy conditions return by Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, May 19, 2:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 1 ENE COTTONWOOD 34.74N 112.01W
05/19/2023 YAVAPAI AZ PUBLIC
SOCIAL MEDIA REPORT OF LARGELY CURB-TO-CURB
WATER IN YARDS. NO INUNDATION OF STRUCTURES.
&&
BAINSpecial weather statement, May 19, 3:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
305 PM MST Fri May 19 2023
AZZ008-037-192230-
Yavapai County Valleys and Basins-Yavapai County Mountains-
305 PM MST Fri May 19 2023
...A strong thunderstorm will impact portions of Prescott in Yavapai
County through 330 PM MST...
At 304 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, moving south at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Dewey-humboldt, Prescott
Airport, Williamson Valley, Prescott Gateway Mall, Iron Springs,
Yavapai Campground, Downtown Prescott, Indian Hill West Prescott, Oak
Knoll Village, Lynx Lake Dam and Prescott Valley Event Center.
This includes the following highways...
State Route 89 between mile markers 310 and 327.
State Route 89A between mile markers 318 and 325.
State Route 69 between mile markers 277 and 279, and between mile
markers 284 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3477 11255 3474 11234 3445 11221 3457 11271
TIME...MOT...LOC 2204Z 356DEG 16KT 3464 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JJMSpecial weather statement, May 19, 3:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
314 PM MST Fri May 19 2023
AZZ008-037-192245-
Yavapai County Valleys and Basins-Yavapai County Mountains-
314 PM MST Fri May 19 2023
...A strong thunderstorm will impact portions of Yavapai County,
south of Mayer, through 345 PM MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm near
Cordes, or 24 miles south of Prescott Valley. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cordes, Bumble Bee, Turney Gulch Group Campground and Hazlett Hollow
Campground.
This includes Interstate 17 between mile markers 256 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3436 11222 3425 11210 3412 11225 3429 11239
TIME...MOT...LOC 2213Z 058DEG 2KT 3426 11224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RKRLocal storm report, May 19, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 2 SW CORDES 34.29N 112.20W
05/19/2023 E0.70 INCH YAVAPAI AZ TRAINED SPOTTER
DIME-SIZED HAIL COVERING THE GROUND. STILL
HAILING AT TIME OF REPORT.
&&
BAKSpecial weather statement, May 19, 3:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
330 PM MST Fri May 19 2023
AZZ008-037-192300-
Yavapai County Valleys and Basins-Yavapai County Mountains-
330 PM MST Fri May 19 2023
...A strong thunderstorm will impact portions of Yavapai County,
including Prescott, through 400 PM MST...
At 329 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Gateway Mall, or near Prescott. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott, Prescott Valley, Groom Creek Subdivision, Prescott Gateway
Mall, Iron Springs, Downtown Prescott, Ponderosa Park, Indian Hill
West Prescott, Oak Knoll Village, Lower Wolf Creek Campground, Lynx
Lake Dam, Prescott Valley Event Center, Upper Wolf Creek Group
Campground and White Spar Campground.
This includes the following highways...
State Route 89 between mile markers 300 and 319.
State Route 89A between mile markers 318 and 321.
State Route 69 between mile markers 288 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3465 11238 3451 11227 3442 11253 3458 11261
TIME...MOT...LOC 2229Z 058DEG 1KT 3455 11240
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RKRSpecial weather statement, May 19, 3:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
348 PM MST Fri May 19 2023
AZZ008-037-192315-
Yavapai County Valleys and Basins-Yavapai County Mountains-
348 PM MST Fri May 19 2023
...A strong thunderstorm will impact portions of Yavapai County,
northeast of Yarnell, through 415 PM MST...
At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 19 miles southwest of Prescott. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walnut Grove, Wagoner, Yarnell, Peeples Valley and Glen Ilah.
This includes State Route 89 between mile markers 276 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3436 11269 3435 11249 3418 11247 3421 11278
TIME...MOT...LOC 2248Z 008DEG 3KT 3430 11262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RKRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:26 AM MST | Special Weather Statement | FGZ | 34 min | |
| May 19, 11:38 AM MST | Special Weather Statement | FGZ | 37 min | |
| May 19, 12:00 PM MST | Special Weather Statement | FGZ | 30 min | |
| May 19, 12:10 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| May 19, 12:13 PM MST | Special Weather Statement | FGZ | 32 min | |
| May 19, 12:28 PM MST | Special Weather Statement | FGZ | 32 min | |
| May 19, 12:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| May 19, 12:58 PM MST | Special Weather Statement | FGZ | 32 min | |
| May 19, 1:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| May 19, 1:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| May 19, 1:33 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| May 19, 1:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| May 19, 2:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 8 hr |
| May 19, 2:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| May 19, 2:27 PM MST | Special Weather Statement | FGZ | Yavapai | 33 min |
| May 19, 2:33 PM MST | Special Weather Statement | FGZ | Yavapai | 42 min |
| May 19, 2:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 5 hr |
| May 19, 2:45 PM MST | Special Weather Statement | FGZ | Yavapai | 30 min |
| May 19, 2:53 PM MST | Special Weather Statement | FGZ | Yavapai | 37 min |
| May 19, 2:55 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| May 19, 3:05 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| May 19, 3:11 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
| May 19, 3:14 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| May 19, 3:30 PM MST | Special Weather Statement | FGZ | Yavapai | 30 min |
| May 19, 3:34 PM MST | Areal Flood Advisory | FGZ | Yavapai | 31 min |
| May 19, 3:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 31 min |
| May 19, 3:40 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| May 19, 3:48 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| May 19, 4:14 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| May 19, 4:30 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| May 19, 4:39 PM MST | Special Weather Statement | FGZ | 36 min | |
| May 19, 4:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| May 19, 4:46 PM MST | Special Weather Statement | FGZ | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.